Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 38, NWS Tulsa, OK

May 22, 20194 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 22, 2019, 11:47 PM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2019, 11:47 PM CDT (04:47 UTC)
Expired
May 23, 2019, 3:15 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Craig County, OK, Delaware County, OK, Mayes County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 74 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
2.4
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted.

054 
WGUS54 KTSA 230447
FFWTSA
OKC035-041-097-115-230815-
/O.NEW.KTSA.FF.W.0038.190523T0447Z-190523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
1147 PM CDT Wed May 22 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Eastern Craig County in northeastern Oklahoma...
  Northern Delaware County in northeastern Oklahoma...
  Ottawa County in northeastern Oklahoma...
  Northern Mayes County in northeastern Oklahoma...

* Until 315 AM CDT.

* At 1145 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain spreading across the warned area. One to two inches of 
  rain has already fallen from earlier storms. An additional one to 
  two inches is possible as this area of storms moves eastward. 
  Flash flooding is likely ongoing and will be worsened by 
  the additional rainfall.

* Some locations that may experience flooding include...
  Miami...                          Vinita...
  Jay...                            Grove...
  Commerce...                       Fairland...
  Afton...                          Quapaw...
  Langley...                        Adair...
  Bernice...                        Ketchum...
  Wyandotte...                      Disney...
  Big Cabin...                      Pensacola...
  Picher...                         Honey Creek State Park...
  Cherokee State Park...            Bernice State Park...

Additional rainfall amounts of one to two inches is likely in the 
warned area.

This includes Interstate 44 between mile markers 264 and 323.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3699 9462 3650 9462 3638 9460 3643 9544
      3651 9535 3651 9533 3656 9532 3670 9512
      3676 9500 3700 9504

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:47 PM CDT, 2 hours earlier.

Area forecast discussion, May 22, 9:47 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Tulsa OK
947 PM CDT Wed May 22 2019

.DISCUSSION...
Severe storms remain ongoing across parts of northeast Oklahoma
this evening. Surface boundary that has served as a focal point
for tornadic storms stretches from western oklahoma through
northeast Oklahoma. Coverage should continue to shift north with
time, and have adjusted pops accordingly. Severe threat lessen
some begin to diminish after midnight, but will leave severe
wording in across the far NE OK zones. Have also removed a few
counties from the current tornado watch. Temperatures look
reasonable at this time. SPC has issued watch 214 which will
replace 212 for most of northeast Oklahoma and add a few zones in
northwest Arkansas, and updated zones will reflect this.

Updated ZFP/PFM/AFM out shortly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT Thursday for OKZ054>064-066-067.

AR...None.
&&

SHORT TERM...23
Hazardous weather outlook, May 22, 8:50 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
850 PM CDT Wed May 22 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
850 PM CDT Wed May 22 2019

..Significant Severe Weather, Strong Tornado Potential, Life
Threatening Flash Flood Potential Continues This Evening...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

AREA AT GREATEST RISK...Along and North of Highway 412

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing

	AREA AT GREATEST RISK...Along and North of Highway 412.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET..Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION... Severe Thunderstorms remain ongoing across northeast
Oklahoma. These storms have had a history of producing tornadoes,
and very large hail. These threats will continue through midnight.
At that time, the severe threat will begin to diminish.

Additionally, heavy rain and the threat for flash flooding will
continue through tonight. Rain amounts of 1 to 3 inches along with
locally higher amounts has prompted several flash flood warnings
across northeast Oklahoma this evening. This additional rainfall
will likely result in life threatening flash flooding in those areas
across northeast Oklahoma that have already received significant
rainfall the past few days.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY and FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY and SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will persist for the remainder of this week
and into the weekend, with the focus being parts of northeast
Oklahoma and at times, far northwest Arkansas. Given that this
area may not have sufficient time to dry out, flash flooding could
continue to be a concern, in addition to the expected long
duration mainstem river flooding.

While an increasing upper level ridge should keep much of the
area south of Interstate 44 dry into early next week, the weather
pattern should change somewhat by the middle of next week, leading
to more widespread precipitation chances.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 22, 9:29 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
929 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND GST     BARNSDALL               36.56N 96.16W
05/22/2019  E75 MPH          OSAGE              OK   TRAINED SPOTTER

&&

LACY
Local storm report, May 22, 9:50 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
950 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     FLASH FLOOD      2 ESE BARTLESVILLE      36.74N 95.95W
05/22/2019                   WASHINGTON         OK   PUBLIC

            STREET FLOODING REPORTED TO THE EAST SOUTHEAST OF
            BARTLESVILLE.

&&

JDS
Local storm report, May 22, 10:06 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1006 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      HOMINY                  36.41N 96.39W
05/22/2019                   OSAGE              OK   EMERGENCY MNGR

            FIRE DEPARTMENT REPORTS TEE PEE ROAD, FROM EASTERN TO
            HIGHWZY 20 BEING CLOSED DUE TO FLOODING.

&&

JDS
Local storm report, May 22, 11:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1119 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     1 SE CLEVELAND          36.30N 96.45W
05/22/2019                   PAWNEE             OK   PUBLIC

            TREES UPROOTED OR SNAPPED, ROOF BLOWN OFF

&&

LACY
Local storm report, May 22, 11:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1136 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TORNADO          1 N JAY                 36.44N 94.80W
05/22/2019                   DELAWARE           OK   EMERGENCY MNGR

            A TORNADO CROSSED HIGHWAY 59 NORTH OF TOWN. DEBRIS
            SIGNATURE NOTED ON RADAR.

&&

EJC
Local storm report, May 22, 11:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1147 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     HAIL             5 E OOLOGAH             36.45N 95.62W
05/22/2019  E0.75 INCH       ROGERS             OK   PUBLIC

&&

LACY

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:05 PM CDTSevere Thunderstorm WarningTSACraig, Nowata13 min
May 22, 7:11 PM CDTTornado WarningTSARogers, Tulsa, Wagoner49 min
May 22, 7:40 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee50 min
May 22, 7:44 PM CDTTornado WarningTSAMayes, Rogers46 min
May 22, 7:47 PM CDTTornado WarningTSAOsage, Pawnee43 min
May 22, 7:55 PM CDTAreal Flood AdvisoryTSAMayes, Rogers3 hr
May 22, 8:01 PM CDTSevere Thunderstorm WarningTSARogers, Wagoner29 min
May 22, 8:02 PM CDTFlash Flood WarningTSAOsage, Pawnee7 hr
May 22, 8:02 PM CDTRiver Flood WarningTSAOsage36 hr
May 22, 8:12 PM CDTFlash Flood WarningTSACraig, Mayes4 hr
May 22, 8:18 PM CDTTornado WarningTSAOsage, Pawnee42 min
May 22, 8:32 PM CDTTornado WarningTSACraig, Mayes43 min
May 22, 8:35 PM CDTTornado WarningTSAPawnee40 min
May 22, 8:49 PM CDTTornado WarningTSADelaware, Ottawa41 min
May 22, 8:50 PM CDTTornado WarningTSAOsage, Tulsa, Washington40 min
May 22, 9:04 PM CDTTornado WarningTSACreek, Osage, Pawnee41 min
May 22, 9:09 PM CDTTornado WarningTSADelaware, Mayes51 min
May 22, 9:11 PM CDTAreal Flood AdvisoryTSADelaware, Ottawa3 hr
May 22, 9:18 PM CDTFlash Flood WarningTSADelaware3 hr
May 22, 9:28 PM CDTTornado WarningTSANowata, Osage, Rogers, Washington47 min
May 22, 9:42 PM CDTTornado Warning Tornado observedTSADelaware48 min
May 22, 9:46 PM CDTTornado WarningTSAOsage, Pawnee, Rogers, Tulsa, Washington44 min
May 22, 10:15 PM CDTTornado WarningTSACraig, Nowata, Rogers32 min
May 22, 10:30 PM CDTTornado WarningTSAOsage, Rogers, Tulsa, Washington45 min
May 22, 10:56 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers, Tulsa, Washington49 min
May 22, 11:41 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers64 min
May 22, 11:52 PM CDTTornado WarningTSACraig, Mayes, Rogers38 min
May 23, 12:12 AM CDTSevere Thunderstorm WarningTSANowata, Rogers, Tulsa, Washington48 min
May 23, 12:29 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa46 min
May 23, 12:30 AM CDTTornado WarningTSACraig, Delaware, Ottawa45 min
May 23, 12:53 AM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers52 min
May 23, 12:57 AM CDTTornado Warning Tornado observedTSADelaware, Ottawa45 min
May 23, 1:22 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa38 min
May 23, 1:48 AM CDTSevere Thunderstorm WarningTSADelaware, Ottawa42 min
May 23, 3:12 AM CDTAreal Flood WarningTSAOsage, Pawnee, Rogers, Tulsa, Washington24 hr
May 23, 3:20 AM CDTAreal Flood WarningTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers and 1 more24 hr
May 23, 4:08 AM CDTSpecial Weather StatementTSAOttawa37 min
May 23, 4:49 AM CDTRiver Flood WarningTSARogers11 days
May 23, 4:29 PM CDTRiver Flood WarningTSAKay, Osage21 days

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.